Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Dodge City, KS

May 31, 2007Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2007, 7:12 PM CDT for Trego County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 7:12 PM CDT (00:12 UTC)
Expired
May 31, 2007, 7:56 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:18 PM CDTHAIL 13 N Trego Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 010012
SVRDDC
KSC195-010115-
/O.NEW.KDDC.SV.W.0166.070601T0012Z-070601T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 3 MILES NORTHWEST OF TREGO CENTER...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TREGO CENTER...
  OGALLAH...
  CEDAR BLUFF...
  RIGA...
  RURAL RESIDENCES OF SOUTHERN TREGO COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3901 9998 3882 10005 3871 9981 3872 9962
      3899 9960

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 010034 RRA
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT THU MAY 31 2007

KSC195-010115-
/O.CON.KDDC.SV.W.0166.000000T0000Z-070601T0115Z/
TREGO KS-
734 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN TREGO COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 7 MILES EAST OF TREGO CENTER...MOVING
SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF...
  RURAL RESIDENCES OF SOUTHERN TREGO COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3901 9998 3882 10005 3871 9981 3872 9962
      3899 9960

$$

FINCH
000 
WWUS53 KDDC 010056
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT THU MAY 31 2007

KSC195-010106-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-070601T0115Z/
TREGO KS-
756 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3901 9998 3882 10005 3871 9981 3872 9962
      3899 9960

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:21 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 31, 3:21 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU MAY 31 2007

.DISCUSSION...

DAYS 1-2...

TSRA CONTINUES TO DEVELOP IN A -16 TO -18C 5H THERMAL TROF WHICH
WAS LOCATED NEAR THE RIGHT ENTRANCE REGION OF 25H JET THIS
AFTERNOON. ALSO STILL WATCHING OUR NEXT S/W TROF WHICH WAS LOCATED
OVER SRN WY BASED ON 12Z ANALYSIS AS IT CONTINUES ITS SE TRACK
ACROSS NRN CO. AS THIS SECOND SYSTEM CROSSES INTO ERN COLORADO
LATER THIS EVENING STILL EXPECTING CONVECTION TO BECOME MORE
WIDESPREAD AND THEN BEGIN TO QUICKLY MOVE SOUTHEAST ACROSS THE CWA
DURING THE OVERNIGHT HOURS AS A MCS. PERIODS OF HEAVY RAIN IN THIS
MCS STILL LOOKING REASONABLE SO WILL RETAIN FLOOD WATCH WHICH WE
CURRENTLY HAVE GOING BUT WITH BASED ON PROGGED STORM MOTION
PROLONGED PERIODS OF HEAVY RAIN LOOKING LESS LIKELY...ESPECIALLY
FURTHER SOUTHWEST SO WILL NOT BE EXPANDING THE WARNING FURTHER SW.
AS FOR SEVERE WEATHER POTENTIAL THERE WILL A RISK A FEW TORNADOES
EARLY BASED ON SHEAR AND INSTAB...THEN BECOMING MORE OF A HAIL AND
WIND HAZARD ONCE THE MCS GETS ORGANIZED.

WHAT HAPPENS WITH THIS SYSTEM TONIGHT WILL DRIVE THE POTENTIAL OF
SEVERE WEATHER ON FRIDAY. ANOTHER S/W TROF PROGGED TO MOVE ACROSS
THE CWA ON FRIDAY AS MID LVL BAROCLINIC ZONE DROPS SOUTH. NOTICING
DECENT MOISTURE AND 85H-7H FGEN ALONG THIS BAROCLINIC ZONE AS IT
DROPS SOUTH EARLY IN THE DAY SO WILL KEEP SOME HIGH CHC POPS GOING
ACROSS MOST OF THE CWA. THEN LATER IN THE DAY AS THIS MID-UPPER
LEVEL LIFT BEGINS TO INTERACT WITH OUR FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND LOW LEVEL FORCING WILL BE THERE WILL ONCE
AGAIN BE A CHANCE FOR SEVERE WEATHER. AT THIS TIME NOT CONFIDENT
ON WHERE THIS FRONT WILL BE SO AS A RESULT WILL GO WITH A
COMPROMISE BETWEEN THE GFS/NAM SFC POSITION WHICH WILL PLACE OUR
SE CWA IN A FAVORABLE ARE FOR STORMS BY FRIDAY NIGHT.

DAYS 3-7...

NOT MUCH CHANGE IN THE FCST FOR THE PERIOD SUNDAY THROUGH THURSDAY.
IT APPEARS BY MID-NEXT WEEK FAIRLY SUBSTANTIAL PACIFIC JET ENERGY
WILL BEGIN ENTERING THE ROCKIES AND WESTERN PLAINS...SUPPORTING
FAIRLY VIGOROUS LEE CYCLOGENESIS.  AVAILABLE MOISTURE SHOULD BE MORE
THAN ADEQUATE FOR SEVERE WEATHER AROUND MID-NEXT WEEK...THERE IS
JUST THE UNCERTAINTY IN TIMING/EVOLUTION OF THE SYNOPTIC FEATURES.
WILL INSERT SOME SLIGHT CHANCE TSRA POPS FOR MID-NEXT WEEK WHICH
WILL CONTINUE TO BE EVALUATED AS WE GET CLOSER TO THIS TIME RANGE.

&&

.AVIATION...

REALLY HAVING A VERY DIFFICULT TIME TRYING TO FORECAST TIMING OF
CONVECTION FOR TONIGHT AT ALL THREE TAF SITES (DDC,GCK,HYS).  AM
EXPECTING EARLY EVENING THUNDERSTORM ACTIVITY TO BE MAINLY WEST OVER
FAR WESTERN KANSAS BUT WILL GO AHEAD AND INCLUDE A CB IN THE CLOUD
COVER GROUP BEGINNING ROUGHLY 23Z.  THE 03-06Z TIME FRAME WAS VERY
DIFFICULT TO FIGURE OUT FOR CONVECTION LOCATION/TIMING WITH THE
PRIMARY COLD FRONT STILL LIKELY OVER WEST CENTRAL KANSAS AT 09Z.
WILL PLAY THE TAFS A LITTLE MORE CONSERVATIVE WITH JUST VCTS FOR
NOW AND PROB30 FOR TSRA AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  59  76  55 /   0  70  50  20
GCK  78  57  71  53 /  30  60  30  10
EHA  79  57  78  56 /  20  60  10  30
LBL  80  59  79  55 /  10  70  20  30
HYS  77  56  73  53 /  20  70  50  10
P28  80  63  78  60 /   0  70  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
FOR KSZ030-031-043>046-064>066-079-081.

&&

FN18/25/25
Hazardous weather outlook, May 31, 4:35 AM CDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT THU MAY 31 2007

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT THU MAY 31 2007 /335 AM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG UPPER LEVEL SUPPORT COMBINED WITH A DEVELOPING COLD FRONT
AND RAPID GULF MOISTURE RETURN WILL RESULT IN THE DEVELOPMENT OF
SEVERE THUNDERSTORMS ACROSS THE HIGH PLAINS LATE TODAY. THESE STORMS
ARE EXPECTED TO FORM ALONG THE HIGHER TERRAIN OF COLORADO AND THEN
ORGANIZE INTO A COMPLEX THIS EVENING AS THEY SPREAD EAST ACROSS
SOUTHWEST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING
WINDS AND FLOODING RAINFALL. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON
AND EVENING AND PERHAPS SATURDAY. THE SEVERE THREAT WILL BE MUCH
LESS THAN TONIGHT. THUNDERSTORMS MAY AGAIN ERUPT ACROSS WESTERN
KANSAS LATE WEDNESDAY AFTERNOON, NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, May 31, 6:13 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 S COLLYER            38.89N 100.12W
05/31/2007  E1.00 INCH       TREGO              KS   CO-OP OBSERVER

&&

RBURGERT
Local storm report, May 31, 6:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 NNE CEDAR BLUFF       38.80N 99.72W
05/31/2007  E1.75 INCH       TREGO              KS   TRAINED SPOTTER

&&

26
Local storm report, May 31, 6:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             3 S ELLIS               38.89N 99.56W
05/31/2007  E0.88 INCH       ELLIS              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, May 31, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             11 S ELLIS              38.78N 99.56W
05/31/2007  E1.00 INCH       ELLIS              KS   PUBLIC

&&

26
Local storm report, May 31, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             10 WSW RICHFIELD        37.21N 101.95W
05/31/2007  E0.88 INCH       MORTON             KS   TRAINED SPOTTER

0700 PM     HAIL             8 S HAYS                38.76N 99.32W
05/31/2007  E1.00 INCH       ELLIS              KS   TRAINED SPOTTER

0705 PM     HAIL             3 S ANTONINO            38.74N 99.38W
05/31/2007  E2.75 INCH       ELLIS              KS   LAW ENFORCEMENT

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningDDCLane45 min
May 31, 7:10 PM CDTSevere Thunderstorm WarningDDCMorton50 min
May 31, 7:13 PM CDTSevere Thunderstorm WarningDDCLane, Scott12 min
May 31, 7:29 PM CDTSevere Thunderstorm WarningDDCEllis, Rush61 min
May 31, 7:52 PM CDTSevere Thunderstorm WarningDDCNess53 min
May 31, 8:18 PM CDTSevere Thunderstorm WarningDDCRush57 min
May 31, 8:21 PM CDTTornado WarningDDCRush54 min
May 31, 8:21 PM CDTTornado WarningDDCRush39 min
May 31, 9:26 PM CDTSevere Thunderstorm WarningDDCStafford64 min
Jun 1, 12:22 AM CDTTornado WarningDDCBarber23 min
Jun 1, 12:50 AM CDTSevere Thunderstorm WarningDDCSeward40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.